Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2017, 8:24 PM CDT for Gosper County, Harlan County, Phelps County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 8:24 PM CDT (01:24 UTC)
- Expired
- May 8, 2017, 8:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
449
WUUS53 KGID 090124
SVRGID
NEC073-083-137-090215-
/O.NEW.KGID.SV.W.0041.170509T0124Z-170509T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
824 PM CDT MON MAY 8 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Phelps County in south central Nebraska...
Southeastern Gosper County in south central Nebraska...
Northwestern Harlan County in south central Nebraska...
* Until 915 PM CDT
* At 824 PM CDT, a severe thunderstorm was located 7 miles west of
Atlanta, or 12 miles west of Holdrege, moving east at 5 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Holdrege, Loomis and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4046 9971 4056 9941 4031 9936 4032 9963
4035 9963 4035 9969
TIME...MOT...LOC 0124Z 259DEG 6KT 4040 9961
HAIL...1.25IN
WIND...<50MPH
$$
JCB2 follow-up statements
351
WWUS53 KGID 090146
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
846 PM CDT MON MAY 8 2017
NEC073-083-090155-
/O.CAN.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Gosper NE-Harlan NE-
846 PM CDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSPER AND
NORTHWESTERN HARLAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
4048 9964
TIME...MOT...LOC 0145Z 259DEG 6KT 4041 9956
$$
NEC137-090215-
/O.CON.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Phelps NE-
846 PM CDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN PHELPS COUNTY...
At 845 PM CDT, a severe thunderstorm was located near Atlanta, or 10
miles west of Holdrege, moving east at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Holdrege, Loomis and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
4048 9964
TIME...MOT...LOC 0145Z 259DEG 6KT 4041 9956
HAIL...1.00IN
WIND...<50MPH
$$
JCB196
WWUS53 KGID 090155
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
855 PM CDT MON MAY 8 2017
NEC137-090204-
/O.CAN.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Phelps NE-
855 PM CDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHELPS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
4048 9964
TIME...MOT...LOC 0152Z 259DEG 6KT 4041 9954
$$
JCBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 8, 6:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Hastings NE 627 PM CDT Mon May 8 2017 .SHORT TERM...(This evening through Thursday night) Issued at 332 PM CDT Mon May 8 2017 Been another warm day across the region today, as afternoon temps have climbed into the 80s CWA-wide, with 90 recorded at York and Aurora. Aloft, data showing that the main ridge axis continues to extend through the central CONUS, set up just east of the CWA, while low pressure spins over the CA/Mex border area. To the north, a shortwave disturbance is pushing east along the Canadian border, which has pushed a surface cool front south into the area. With the front's main push so far north, it has struggled to get too far south into the CWA, currently set up through roughly the northern third of the CWA. The rest of this afternoon/evening, this frontal boundary is the main focus, and whether any precipitation develops. Even now, not all models agree that any showers/storms will develop, and if they do, is it this afternoon or evening. Starting to see some CU develop in the area of the front with the heating of the afternoon, and certainly can't completely rule out some storms, so will keep the low PoPs going in the forecast. Instability is modest, but deeper layer shear continues to be lacking, so if thunderstorms should develop, can't rule out some strong ones, but severe weather is currently not anticipated. Later this evening, that activity along the front is shown by models to wane with peak heating lost and not much upper level support to keep them going, and focus turns to the west. This afternoon, thunderstorms are expected to develop along the high plains, and the big question is whether or not any of that can make it this far east. Models again have some difference whether it can, but am ok with the slight chance PoPs across the west. As we get into Tuesday, could have a bit of lingering activity across far northwestern portions of the CWA, but it's not likely. Not expecting a significant change in the upper level pattern, southwesterly as that SWrn low creeps a bit further east. At the surface, the sfc front sagging south today is expected to remain stalled out, sitting roughly near the NE/KS state line. The afternoon hours on through the overnight hours are where the main concern lies, with additional thunderstorm chances ramping up near that front. The main upper low remains well southwest of the CWA, so any upper level support for thunderstorms would be on the weaker side, but models show a little bit better LLJ nosing in from the south. Models showing comparable instability, but better deeper layer shear. Have the better PoPs during the afternoon closer to that sfc front, then pushing further north during the overnight hours. Strong/severe thunderstorms will be a concern, esp in that afternoon/evening time frame, with models showing diminishing instability overnight. During the Wednesday/Thursday time frame, the main upper level low finally is becoming the main player across the region. On Wednesday, models showing that stalled out surface boundary still meandering around the state line area. Thunderstorm activity in proximity of that front will again be the main concern, but its exactly location is still a little up in the air. While the main low is sliding east- northeast into the NM/CO/OK/TX border area by evening, to the north another disturbance is swinging through the Dakotas, helping give that sfc front an extra push. Question is how far south, could be around the state line area (on the south side), maybe further south by I-70 by 00Z Thursday. Highest PoPs remain across the southern CWA, through the overnight hours, as the LLJ (though still on the weaker side of things) picks up. Again, strong/severe thunderstorms are a concern with modest instability near the front and good deep layer shear. By 12Z Thursday, models showing the upper low having not made a lot of eastward progress, located over the OK/TX panhandle area. During the day, some slight differences between models with how quickly the low is moving east, but better agreement showing precip tapering off from north to south through the day. The forecast is dry after 00Z Friday. Most, if not all, of the instability is shown to have shifted south, so showers expected for the CWA along/north of the state line. As far as temperatures go, with the frontal boundary across the CWA, it makes the forecast tricky. For Tuesday, forecast highs range from the lower 70s in the NW to lower 80s in the SE. May have more of a gradient for Wednesday, with low 60s north to upper 70s south, then mid 60s for Thursday. .LONG TERM...(Friday through Monday) Issued at 332 PM CDT Mon May 8 2017 The forecast is currently dry Friday through much of the upcoming weekend, but there is plenty of uncertainty, esp late in the weekend. At 12Z Friday, models are in good agreement showing northwesterly flow in place in the upper levels, as ridging builds north through the Rockies. The ridge slides east through the weekend, potentially losing some amplitude with time. Models vary with whether a disturbance can slide in on Sunday and bring precipitation chances. Have better chances Sunday night and into Monday. High temperatures are forecast to climb back into the 70s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 624 PM CDT Mon May 8 2017 There are a few showers and thunderstorms in the vicinity of the KGRI terminal and east of KEAR. These should dissipate within a couple of hours. Winds will be a little variable for a while since the front is in the vicinity of the terminals, the winds should turn to the north as the front moves through. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...JCB
Hazardous weather outlook, May 8, 3:59 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 359 PM CDT Mon May 8 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 359 PM CDT Mon May 8 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this Afternoon and Tonight. There is the potential for thunderstorms across much of the outlook area, mainly this evening. At this point, the better chances look to be along and north of a Phillipsburg, Kansas to Geneva, Nebraska line. Severe weather is not anticipated, but strong thunderstorms with gusty winds and small hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The risk of thunderstorms will increase across the outlook area late Tuesday afternoon through Wednesday night. There is a chance some storms could be severe late Tuesday afternoon and evening, and then again Wednesday afternoon and evening. Hail near the size of quarters and wind gusts near 60 MPH would be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 8, 8:19 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
819 PM CDT MON MAY 8 2017
NEZ072-073-083-090200-
Phelps NE-Harlan NE-Gosper NE-
819 PM CDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
SOUTHEASTERN GOSPER AND NORTHWESTERN HARLAN COUNTIES UNTIL 900 PM
CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Atlanta, or 13 miles west of Holdrege, moving east at
10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Loomis and Atlanta.
LAT...LON 4047 9971 4055 9947 4032 9938 4032 9963
4035 9963 4035 9966
TIME...MOT...LOC 0118Z 256DEG 7KT 4040 9962
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:19 PM CDT | Special Weather Statement | GID | Phelps | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.